To the Editor.—
In the article on hyperthyroidism in Graves disease in the June issue of the Archieves (136:725-731, 1976), Haibach remarks that the thyroid gland does not always respond in a similar way to the occurrence of an excess of iodine. Some patients react with hypothyroidism, while more are known to develop thyrotoxicosis, and one case is reported to be triiodothyronine (T3) thyrotoxicosis.1-3The report of Ahmed et al3 is interesting because the hyperthyroidism developed in a patient with asthma. It is amazing how few cases with asthma are recorded as having been associated with hyperthyroidism.4 This, despite the facts that many of them were treated with iodine and had severe asthma, together with the side effects of drugs used in its treatment, may mimic many symptoms associated with hyperthyroidism. Thus, in many cases of asthma, the diagnosis of hyperthyroidism should be excluded.We recently had
Kohn D, Pelet D. Asthma and Thyrotoxicosis. Arch Intern Med. 1977;137(3):401. doi:10.1001/archinte.1977.03630150095031
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: